Florida, 2008

Tornado in Florida, April 28, 2008

April 28, 2008 · NWS TAE · 1 event in 1 county or zone

A waterspout came ashore as a EF0 tornado at Dekle Beach and damaged several homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A waterspout came ashore as a EF0 tornado at Dekle Beach and damaged several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 28, 8:20 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 8:20 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT MON APR 28 2008

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A COLD FRONT FROM
COLUMBUS GA TO DESTIN FL. LOCAL RADARS SHOWED A NARROW BAND OF
SHOWERS ALONG THE FRONT...MOVING TOWARD THE EAST AT 15 TO 20 MPH.
ALTHOUGH MUCH OF OUR AREA WILL GET (OR HAS ALREADY RECEIVED)
RAIN...RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN HALF AN INCH.
THIS IS WELL BELOW OUR THINKING FROM YESTERDAY...AS THE GULF
FRONTAL WAVE NEVER DEVELOPED TO ENHANCE THE RAINFALL AMOUNTS. SEVERE
STORMS STILL REMAIN UNLIKELY DUE TO WEAK MLCAPE AND VERTICAL WIND
SHEAR. WE WILL UPDATE OUR POP/QPF TO REFLECT RECENT RADAR TRENDS
AND RUC QPF. OTHERWISE...NO MAJOR CHANGES TO THE EARLY MORNING
FORECAST PACKAGE WILL BE NEEDED.

&&

.AVIATION...
AN AREA OF RAIN/EMBEDDED SHRA/TS AND MVFR-OCNL IFR CONDITIONS IN
ADVANCE OF COLD FRONT WILL CLEAR KDHN AND KPFN BETWEEN 14Z AND
15Z, AND KABY AND KTLH BETWEEN 15Z AND 17Z. WILL LIKELY EXTEND THE
TEMPO PERIOD FOR PCPN AT KVLD WITH THE 18Z TAF ISSUANCE. WINDS
WILL SHIFT FROM SLY TO NWLY AND INCREASE TO 10-15 KTS WITH THE
FRONTAL PASSAGE. MULTI-LAYERED CLOUDS WILL GRADUALLY DECREASE FROM
WEST TO EAST DURING THE LATE AFTERNOON THROUGH EVENING. NWLY WINDS
WILL DIMINISH TO AROUND 5 KTS THIS EVENING. MUCH DRIER AIR WILL
PRECLUDE FOG/MIST DEVELOPMENT DURING THE PRE-DAWN HOURS ON
TUESDAY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 12 PM TO 6 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...RED FLAG WARNING FROM 1 PM TO 7 PM EDT TUESDAY FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

FL...RED FLAG WARNING FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT /8 PM
     CDT/ TUESDAY FOR THE FOLLOWING ZONES: BAY...CALHOUN...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...
     FRANKLIN...GADSDEN...GULF...HOLMES...INLAND WALTON...
     JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

GM...NONE.

&&

AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 28, 4:06 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 AM EDT MON APR 28 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-291000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
506 AM EDT MON APR 28 2008 /406 AM CDT MON APR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS THIS MORNING...WILL BE ENDING FROM WEST TO
EAST THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. AN
ISOLATED STRONG STORM IS POSSIBLE UNTIL THE FRONT PASSES. MARINERS
SHOULD EXERCISE CAUTION LATE TONIGHT...ESPECIALLY ACROSS THE
OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
COOLER AND DRIER AIR WILL BUILD IN BEHIND THE FRONT. THE DRY CONDITIONS
WILL AIDE THE SPREAD OF ANY WILDFIRES THAT DEVELOP TUESDAY AND WEDNESDAY.
A GRADUAL WARM UP WILL BEGIN ON THURSDAY WITH THE NEXT CHANCE OF RAIN
LATE FRIDAY INTO THE WEEKEND AS ANOTHER COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

The radar

The Tallahassee radar (KTLH), 91 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Taylor

When
April 28, 12:06 PM EST to 12:08 PM EST
Where
Taylor County, 0.05 mi SSW of Dekle Beach to 0.3 mi E of Dekle Beach
Rating
EF0
Path length
0.32 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
29.849, -83.620

A waterspout developed just offshore of Dekle Beach and came ashore as an EF0 tornado. The tornado, which lasted a few minutes, caused major roof damage to three homes. Several other homes sustained minor damage to porches, screens and windows from wind-borne debris. The damage path included Dekle Beach, Palmetto and Mexico Roads. Power was knocked out at Dekle Beach.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86553.